West Virginia, 2019

Damaging Winds in West Virginia, August 18, 2019

August 18, 2019 · NWS RLX · 3 events in 1 county or zone

Isolated to scattered thunderstorms developed across northern West Virginia on the afternoon of the 18th in association with a disturbance crossing through the Ohio Valley. Hot and humid conditions ahead of the system aided in storms reaching severe levels, resulting in several trees being blown down in multiple towns within Tyler County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Isolated to scattered thunderstorms developed across northern West Virginia on the afternoon of the 18th in association with a disturbance crossing through the Ohio Valley. Hot and humid conditions ahead of the system aided in storms reaching severe levels, resulting in several trees being blown down in multiple towns within Tyler County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 18, 1:28 PM EST, 12 minutes earlier.

Area forecast discussion, Aug 18, 1:28 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
228 PM EDT Sun Aug 18 2019

.SYNOPSIS...
Disturbance brushes across north tonight. Hot weather continues
for the first half of the week. Cold front crosses by late in
the week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 135 PM Sunday...

Upper level shortwave trough passing by to our north, with the
southern extent of precipitation just brushing across the
northern forecast area. Also expect isolated to scattered
thunderstorms to develop across the mountains this afternoon.

Another upper level shortwave trough crosses the north tonight.
This is associated with the showers and storms stretching from
Michigan southwest into the lower Ohio Valley this afternoon.
Most high res models are showing the remnants of this making
into the far NW forecast area overnight so added isolated to
scattered showers.

Expecting another hot and humid day on Monday, with popup
showers and storms for the afternoon and evening. The highest
heat index values, in the upper 90s, are expected across the
southwestern forecast area.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 211 PM Sunday...

The combination of an increase in moisture depth and lowering of
height fields on Tuesday should allow for a good scattering of
diurnally driven convection. Given the high temps and higher
moisture values, an isolated strong to severe storm is possible
nearly anywhere in the area. Max temps on Tuesday should be
similar to Monday's values.

Wednesday will be another very warm and humid day, although
thicker cloud cover and continued diurnally driven convection
should result in a very minor reduction of max temps values.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 218 PM Sunday...

A cold front is prog to move through the area sometime on
Thursday, with the GFS being a little faster with FROPA than
the ECMWF and CMC. A band of showers and storms is likely to
develop along the front, some possibly strong to severe
(depending on the timing of the front).

If the front pushes far enough south of the area, a very
pleasant late week airmass should be in place. Even if the front
stalls along the southern CWA, the high moisture values should
be replaced with lower dewpoints and max temps should be much
lower than what has been occurring this weekend.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 135 PM Sunday...

Isolated to scattered showers and storm are expected across the
NW and eastern forecast area today, but these are not
anticipated to impact any TAF sites. PKB, EKN and BKW have the
best chance of a passing shower or storm.

Stuck close to what happened last night with regards to dense
valley fog tonight. One difference is additional clouds are
expected across the northwest, so did not go as low with
visibility at PKB.

VFR expected after any fog dissipates Monday. Once again,
isolated to scattered showers are possible. Did not mention
these in TAF yet since the bulk of the activity should be after
18Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: A thunderstorm may impact PKB, EKN or BKW
late this afternoon. Timing and density of fog may vary
overnight tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z MONDAY...
IFR possible with showers and storms mid week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RH/MZ
NEAR TERM...MZ
SHORT TERM...RH
LONG TERM...RH
AVIATION...MZ
Hazardous weather outlook, Aug 18, 3:58 AM EST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
458 AM EDT Sun Aug 18 2019

VAZ003-004-WVZ024-025-033-034-515-516-518-190900-
Dickenson-Buchanan-Mingo-Logan-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Southeast Fayette-
458 AM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-026>032-
039-040-517-519>526-190900-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-Upshur-Barbour-Northwest Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
458 AM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio and much of West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal risk for severe thunderstorms on Tuesday with
the main threat being possible damaging wind.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 18, 1:25 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
225 PM EDT Sun Aug 18 2019

WVZ010-011-019-181900-
Ritchie-Pleasants-Tyler-
225 PM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PLEASANTS...NORTH
CENTRAL RITCHIE AND TYLER COUNTIES...

At 224 PM EDT, a strong thunderstorm was located 7 miles southwest of
Middlebourne, moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Middlebourne, Arvilla, Alma, Point Lookout, Wick, Mountain, Lima and
Hebron.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3956 8082 3955 8079 3954 8078 3951 8074
      3947 8071 3948 8067 3946 8067 3947 8064
      3945 8062 3943 8068 3943 8071 3940 8073
      3928 8103 3945 8112 3959 8090 3958 8089
      3960 8085
TIME...MOT...LOC 1824Z 248DEG 12KT 3940 8099

14
Special weather statement, Aug 18, 1:32 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
232 PM EDT Sun Aug 18 2019

OHZ076-181900-
Washington-
232 PM EDT Sun Aug 18 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WASHINGTON
COUNTY...

At 232 PM EDT, a strong thunderstorm was located 9 miles east of
Beverly, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Macksburg and Lower Salem.

This includes Interstate 77 in Ohio between mile markers 10 and 17.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3963 8145 3963 8142 3960 8139 3959 8128
      3961 8128 3961 8127 3958 8127 3957 8125
      3951 8121 3954 8157 3959 8159 3958 8148
      3964 8147 3965 8145
TIME...MOT...LOC 1832Z 261DEG 21KT 3957 8146

14

The radar

The Charleston,WV radar (KRLX), 138 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tyler

When
August 18, 1:40 PM EST
Where
Tyler County, 0.87 mi SE of Wick
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.410, -80.970

Multiple trees were blown down along Wick Road.

Thunderstorm Wind, Tyler

When
August 18, 2:07 PM EST
Where
Tyler County, 0.53 mi W of Alma
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.430, -80.840

Several trees were blown down near the town of Centerville.

Thunderstorm Wind, Tyler

When
August 18, 2:21 PM EST
Where
Tyler County, 1.48 mi SSW of Middlebourne
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.480, -80.910

Several trees fell down south of Middlebourne.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843299, 843300, 843301.